Maryland, 2024Excessive Heat in Maryland, August 2, 2024
August 2, 2024 · NWS LWX · 3 events in 3 counties and zones
Hot and humid conditions overspread the area on August 2, producing heat indices above 100 to 110.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions overspread the area on August 2, producing heat indices above 100 to 110.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 8:37 AM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 2, 8:37 AM EST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
937 AM EDT Fri Aug 2 2024
.SYNOPSIS...
High heat, humidity, and daily thunderstorm chances look to
continue through the weekend as a surface trough sits overhead.
The highest probability of thunderstorms look to occur on
Saturday ahead of a cold front that looks to cross the Mid-
Atlantic Sunday. High pressure returns Monday and Tuesday before
another cold front drops into the area by the middle of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 9:30 AM, a mesolow is located along a surface trough near
the VA/MD border west of DC. Rain showers are currently
tracking eastward across the eastern panhandle of WV and
northern MD with thunderstorms just north of the MD border. No
changes were made to the previous forecast. Temperatures are
running a bit cooler compared to yesterday, although
southwesterly flow will usher in warmer dew points leading to
high heat indices. Warmest heat indices expected continue to be
in southern MD near the Chesapeake Bay. Previous discussion
follows:
As of 07Z/3 AM EDT, a convectively enhanced shortwave trough
was tracking roughly up the Ohio River toward southwestern
Pennsylvania. At the surface, a warm front arced from Lake Erie
east-southeast into northern Pennsylvania, with surface troughs
stretching north to south across western West Virginia and near
the Blue Ridge Mountains.
Convection overnight focused mainly over eastern Ohio, northern
West Virginia, and western Pennsylvania ahead of the shortwave.
Other isolated convection was noted over far northern Virginia
into northern Maryland, and over east-central Virginia near one
of the aforementioned surface troughs. Through daybreak, any
isolated activity associated with the surface trough to the east
should drift eastward and weaken. Further west, a couple of
showers and thunderstorms may develop on the tail of the
shortwave as it glances by western Maryland; some gusty winds
can't be ruled out with this latter activity.
Otherwise, bands of mid and high clouds look to waft across the
Mid-Atlantic, but most cloud debris looks to shift to the north.
This will lead to rapid surface heating through the morning. One
exception may be over western Maryland where more clouds and
perhaps some showers or thunderstorms could mute heating a bit.
Air temperatures well into the 90s (perhaps near 100 near the
I-95 corridor into parts of the north-central Virginia piedmont)
are expected this afternoon. The lingering surface trough will
likely re-orient itself northeast to southwest from northeastern
Maryland to west-central Virginia as it is influenced by the
passing shortwave. Higher dew points are most likely southeast
of this surface trough, leading to higher heat index values. The
current Heat Advisory looks good where it is, but there are a
few po:tential caveats. Some morning clouds/convection and
afternoon mixing with westerly downslope flow results in some
potential variability northwest of the surface trough over
western Maryland into eastern West Virginia. Meanwhile, higher
dew points overlapping hotter temperatures near and east of I-95
could bump heat indices closer to 110, but a pocket of lower Tds
at 925 and 850 hPa over southern Virginia noted in early morning
mesoanalysis could advect overhead and result in mixing down of
slightly drier air away from the immediate bay/river shore. A
few tweaks around the edges of the headlines are possible due to
these factors.
Saturday looks hot and humid as well, but increased clouds
should keep temperatures and heat indices a few degrees lower.
Thus, no headlines have been issued for Saturday yet.
Convective potential looks a bit higher today as height falls
ahead of troughing over the Midwest begin to take hold. Some
subsidence behind the early morning shortwave could delay
convective initiation in its wake a bit. The surface trough
should be invigorated by the passing shortwave, as well as
differential heating from remnant clouds or outflow to the
north. Both speed and directional convergence are noted as well
up to about 850 hPa. Therefore, showers and thunderstorms are
likely to be most numerous in the vicinity of the surface trough
from northeastern Maryland west-southwest through the Baltimore
metro, the northwestern DC suburbs and far northern Virginia,
and perhaps back into the central Shenandoah Valley. Despite
poor mid-level lapse rates, the hot and humid airmass should
support moderate to strong instability near and southeast of the
surface trough. Flow will also increase to 20-30 kts aloft in
the mid levels offering at least some threat for organization
and gusty to damaging surface winds with the stronger cores or
any clusters/bands that develop. Flow increases further Saturday
(by about 5 kts), so additional organization or gusty wind
potential is evident. PWATs increasing to near or over 2 inches
in these same areas later today through Saturday could also lend
to a heavy rain threat, especially with the potential for repeat
rounds of thunderstorms as flow will be parallel to the trough.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The upper-level trough of low pressure and resultant cold front
look to cross the Mid-Atlantic region by Sunday. Shower and
thunderstorm chances will continue as a result with coverage
quickly waning during the late evening and overnight hours as
weak high pressure and drier air build over the region. Storms
Sunday could be locally strong to severe with damaging winds and
isolated/localized instances of flooding as the primary
threats. The severity of the storms will be determined by
residual cloud cover from storms the day before and overall
timing of the front. Highs Sunday will be slightly cooler as a
result of extra cloud cover and convection. Most locations east
of the mountains will push into the upper 80s and low 90s. Lows
will fall into mid to upper 60s and low 70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
1)Decreasing shower and thunderstorm chances for the start of the
new workweek as high pressure briefly returns.
2) Slightly cooler temperatures (closer to average) by the
middle and end of next week.
Weak high pressure will briefly build over the central Appalachians
Monday leading to drier conditions across the region. An isolated
shower or thunderstorm remains possible over the central Blue Ridge
and Alleghenies Monday afternoon given orographic lifting and
residual moisture convergence due to the washed out front/pressure
trough along the southeast Virginia/North Carolina coast. High
temperatures Monday will remain hot in the low to mid 90s east of
the Alleghenies with 80s over the mountains. Heat indices will
bounce back around 100 degrees especially in areas east of the Blue
Ridge.
By Tuesday, eyes turn toward a tropical wave (potentially Debby)
near the Florida coastline. Models continue to struggle
significantly with the track beyond this point to where there still
remains no/very low confidence at all on any impacts for the
Mid-Atlantic region. Some of this is due in part to the
progression of a cold front that looks to slowly sag south
Tuesday into Wednesday before stalling nearby later in the
workweek. This front will potentially act as a steering
mechanism for what happens with the eventual track of this
tropical feature by the middle and latter part of next week.
One thing that we do know is that tropical moisture will pool along
the front during the Tuesday through Thursday timeframe. This will
keep a typical summertime forecast in play with daily afternoon
and evening showers and thunderstorms through late next week.
Temperatures will remain at or slightly above average as a result
with highs in the mid to upper 80s and low 90s east of the
Alleghenies. Not much relief can be expected at night with lows
in the mid to upper 60s and low 70s. It's not until after
Wednesday when there is a subtle drop in humidity behind the
cold front passing through.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Coverage of convection today is expected to be higher than
Thursday. Periods of sub-VFR are likely through Saturday night
with multiple rounds of TS anticipated. Additionally, low clouds
and fog could develop during the overnight to early morning
hours especially where heavier rain is observed. S/SW flow will
persist with some daytime gusts around 15-20 kts possible.
Additional restrictions are possible throughout Sunday as the result
of the upper-level trough and associated cold front passing
through. The front will lead to increased chances for showers
and thunderstorms especially during the afternoon hours. MVFR
conditions or lower are possible with these storms along with
intermittent gusty winds. Winds will slowly switch from the
southwest Sunday to northwest Sunday night into Monday in the
wake of the boundary. Speeds will remain light at 5 to 10 kts.
Prevailing VFR conditions are expected Monday as weak high pressure
briefly returns to the region. An isolated shower or thunderstorm
could lead to brief restrictions at mountain terminals during the
afternoon and evening hours. Daily shower and thunderstorm chances
are possible Tuesday through Thursday as a slow-moving front
drops through the region. This will lead to the potential for
brief periods of sub-VFR conditions especially during the
afternoon and evening hours.
&&
.MARINE...
A bit stronger gradient favors more southerly channeling through
Saturday afternoon/evening. SCAs probably are going to be needed
for portions of the waters Saturday, and are in effect today
into tonight. Scattered showers and thunderstorms are
anticipated each afternoon and evening, becoming more numerous
through Saturday. Any such storms could produce frequent
lightning, and hazardous winds and waves.
SCA level winds may linger with southerly channeling through Sunday
morning. Additional showers and thunderstorms are likely during
the late morning and afternoon hours as the upper-level trough
and associated cold front passes through. Any such storms could
produce frequent lightning, and hazardous winds and waves.
Special Marine Warnings may be needed to encompass these
hazards.
No marine hazards are expected Monday into Tuesday with weak high
pressure near the region. SCA level winds look to return Wednesday
and Thursday as a front pushes into the area and an area of low
pressure works toward the coast.
&&
.TIDES/COASTAL FLOODING...
Near minor flooding is possible along vulnerable shoreline into the
first half of this weekend as bouts of southerly channeling slosh
some water northward up the Chesapeake Bay/tidal Potomac River.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 8 PM EDT this evening for DCZ001.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ008-
011-013-014-016>018-508.
Small Craft Advisory until 8 PM EDT this evening for MDZ008.
Heat Advisory until 8 PM EDT this evening for MDZ003>006-
503>507.
VA...Excessive Heat Warning until 8 PM EDT this evening for VAZ054-
057.
Heat Advisory until 8 PM EDT this evening for VAZ027>031-
036>040-050-051-053-055-056-501-502-505-506-526-527.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
MARINE...Excessive Heat Warning until 8 PM EDT this evening for ANZ530.
Small Craft Advisory until 8 PM EDT this evening for ANZ530-
531-535-536-538-539-542.
Small Craft Advisory until 6 AM EDT Saturday for ANZ532>534-
537-540-541-543.
&&
SYNOPSIS...EST
NEAR TERM...AVS/DHOF
SHORT TERM...EST
LONG TERM...EST
AVIATION...DHOF/EST
MARINE...DHOF/EST
TIDES/COASTAL FLOODING...DHOFHazardous weather outlook, Aug 2, 3:41 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
441 AM EDT Fri Aug 2 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-030845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
441 AM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Heat headlines are in effect for dangerously high heat and
humidity this afternoon and early evening.
Scattered to numerous showers and thunderstorms are possible this
afternoon and evening. A few may produce localized damaging wind
gusts and isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible on Saturday during
the afternoon and evening hours. The primary threat will be
damaging wind gusts and isolated flash flooding in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-030845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
441 AM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Heat headlines are in effect for dangerously high heat and
humidity this afternoon and early evening.
Scattered to numerous showers and thunderstorms are possible this
afternoon and evening. A few may produce localized damaging wind
gusts and isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible on Saturday during
the afternoon and evening hours. The primary threat will be
damaging wind gusts and isolated flash flooding in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-030845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
441 AM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
An isolated thunderstorm could produce localized damaging wind
gusts this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible on Saturday during
the afternoon and evening hours. The primary threat will be
damaging wind gusts and isolated flash flooding in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Excessive Heat, St. Mary'S
- When
- August 2, 1:00 PM EST to 5:00 PM EST
- Where
- St. Mary'S forecast zone
- Reported by
- ASOS
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
The ASOS at Patuxent NAS (KNHK) measured a peak heat index value of 111. Several mesonets in the county measured peak heat indices around 110.
Excessive Heat, Southern Baltimore
- When
- August 2, 1:00 PM EST to 5:00 PM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- ASOS
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
The ASOS at Martin State Airport (KMTN) measured a peak heat index value of 110. Several mesonets in the county measured peak heat indices around 110.
Excessive Heat, Southeast Harford
- When
- August 2, 1:00 PM EST to 5:00 PM EST
- Where
- Southeast Harford forecast zone
- Reported by
- ASOS
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
The AWOS at Aberdeen Proving Ground (KAPG) measured a peak heat index value of 112. Several mesonets in the county measured peak heat indices around 110.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Utah, August 2 to 4, 20241 death · $1,000 · 50 kt wind · 4 events
- Heat in Arizona, August 2, 20241 death · 1 event
- Damaging Winds in Maryland, August 2, 2024$62,000 · 61 kt wind · 16 events
- Damaging Winds in Alabama, August 2, 2024$62,000 · 83 kt wind · 15 events
- Damaging Winds in Virginia, August 2, 20241 injured · $27,000 · 53 kt wind · 17 events
- Damaging Winds in North Carolina, August 2, 2024$57,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, August 2, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2, 202468 kt wind · 28 events
- Damaging Winds in North Carolina, August 2, 2024$30,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, August 2, 2024$16,000 · 56 kt wind · 16 events
- Flash Flood and Damaging Winds in Virginia, August 2, 2024$14,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 2 to 3, 202421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204918, 1204919, 1204921.